Struggling to decide what contraception method is best for me

contraception

#1

Hi there,

I was on Lucette (combined pill) for years but last January I started getting headaches/migraines so it was decided that in Oct 2018 I would go on the mini pill instead. I ended up having two week cycles and bleeding loads. I stopped taking it last week as it became slightly unbearable. I really don’t know where to go from here. Should I keep taking the mini pill to see if my periods eventually even out/stop altogether? Or does it sound like my body doesn’t like it at all? Should I consider something like the injection aswell?


#2

Hi @ Lucette

Just in answer to your question about whether you should continue with the mini pill.

I don’t know whether you should or not but it might be helpful to know that bleeding does improve with time. After 1 year on the mini pill about half of women have no bleeding or infrequent bleeding and 3 out of 10 women have frequent or prolonged bleeding.

If you want to compare that to the injection - 70% of women on the injection have no periods by the end of a year and 1 in 100 bleed frequently. The other thing to know about the injection is that some people gain weight on it.

You seem to have been happy on the combined pill - did you have migraines with aura? Simple migraines with no aura are not a problem on the combined pill.

One final thing to think about is to make sure you have had a recent test for sexually transmitted infections, are not pregnant and are up to date with your smear tests.

Many thanks

Paula


#3

I think you can really react differently to different types of mini pills - you could try a different kind and see if that works better for you? Different brands will have different levels of hormones and different types of synthetic hormones, which can all affect side effects.
Re: the injection, my hesitation would be that it is not reversible, i.e. you have to wait it out (up to 13 weeks) if you have side effects rather than being able to stop it straight away the way you can stop taking the pill. But that’s just me, you can have a read about it here to see if it sounds like something you want to try: https://sh24.org.uk/contraception/injection

How long did you have side effects on the mini pill before you stopped taking it?

Hope this help!


#4

Hi @hope1995
I was on the combined pill for years and due to migraines with aura I had to switch to a non combined method. I too tried a mini pill (Cerelle).
It all started well, 4 weeks no bleeding at all, then I had a light bleed for about 5/6 weeks which was REALLY frustrating, I would think it was over and it wouldn’t be, but I stuck it out and hoped things would get better.
I am now 5 months in and have only had 2 days of super light bleeding in the last 3 months! woo!

So for me, it seems to be worth the wait.

I spoke to the nurse at my Drs about it and I thought she explained it in a really simple and helpful way to me. She said something like:
“The hormones in the mini pill tells the womb to shed its lining, and it will continue to do so till there is nothing left. Then you wont bleed anymore.”

@Dr_Paula does this sound right to you?


#5

Hi @mollie

I think the explanation from your nurse is a good one.

We don’t really know why people bleed on the progestagen only methods.

My lab scientist colleagues who are working on this say that it is something to do with the tiny blood vessels in the linining of the womb.

Apparently progestagen makes them more fragile.

This is a hard thing for me to imagine and does not really explain why some people bleed and some people do not.

It is really frustrating that there is not better evidence available since so many people suffer with this.

Paula